Browse

You are looking at 1 - 4 of 4 items for :

  • Cardiogenic shock x
Clear All
Open access

Yuri Tanaka, Taisuke Uchida, Hideki Yamaguchi, Yohei Kudo, Tadato Yonekawa and Masamitsu Nakazato

Summary

We report the case of a 48-year-old man with thyroid storm associated with fulminant hepatitis and elevated levels of soluble interleukin-2 receptor (sIL-2R). Fatigue, low-grade fever, shortness of breath, and weight loss developed over several months. The patient was admitted to the hospital because of tachycardia-induced heart failure and liver dysfunction. Graves’ disease with heart failure was diagnosed. He was treated with methimazole, inorganic iodide, and a β-blocker. On the day after admission, he became unconscious with a high fever and was transferred to the intensive care unit. Cardiogenic shock with atrial flutter was treated with intra-aortic balloon pumping and cardioversion. Hyperthyroidism decreased over 10 days, but hepatic failure developed. He was diagnosed with thyroid storm accompanied by fulminant hepatitis. Laboratory investigations revealed elevated levels of sIL-2R (9770 U/mL). The fulminant hepatitis was refractory to plasma exchange and plasma filtration with dialysis, and no donors for liver transplantation were available. He died of hemoperitoneum and gastrointestinal hemorrhage due to fulminant hepatitis 62 days after admission. Elevated circulating levels of sIL-2R might be a marker of poor prognosis in thyroid storm with fulminant hepatitis.

Learning points:

  • The prognosis of thyroid storm when fulminant hepatitis occurs is poor.
  • Liver transplantation is the preferred treatment for fulminant hepatitis induced by thyroid storm refractory to plasma exchange.
  • Elevated levels of soluble interleukin-2 receptor might be a marker of poor prognosis in patients with thyroid storm.
Open access

Ana Gonçalves Ferreira, Tiago Nunes da Silva, Sofia Alegria, Maria Carlos Cordeiro and Jorge Portugal

Summary

Pheochromocytoma/paraganglioma (PPGL) are neuroendocrine tumors that can secrete catecholamines. The authors describe a challenging case who presented as stress cardiomyopathy and myocardial infarction (MI). A 76-year-old man, with a medical history of Parkinson’s disease, type 2 diabetes mellitus, hypertension, dyslipidaemia and a previous inferior MI in 2001, presented to the emergency department due to chest pain, headaches and vomiting. He also reported worsening blood glucose levels and increasing constipation over the preceding weeks. BP was 185/89 mmHg (no other relevant findings). EKG had ST segment depression in leads V2-V6, T troponin was 600 ng/L (<14) and the echocardiogram showed left ventricular hypokinesia with mildly compromised systolic function. Nevertheless, he rapidly progressed to severe biventricular dysfunction. Coronary angiogram showed a 90% anterior descendent coronary artery occlusion (already present in 2001), which was treated with angioplasty/stenting. In the following days, a very labile BP profile and unexplained sinus tachycardia episodes were observed. Because of sustained severe constipation, the patient underwent an abdominal CT that revealed a retroperitoneal, heterogeneous, hypervascular mass on the right (62 × 35 mm), most likely a paraganglioma. Urinary metanephrines were increased several fold. 68Ga-DOTANOC PET-CT scan showed increased uptake in the abdominal mass (no evidence of disease elsewhere). He was started on a calcium-channel blocker and alpha blockade and underwent surgery with no major complications. Eight months after surgery, the patient has no evidence of disease. Genetic testing was negative for known germline mutations. This was a challenging diagnosis, but it was essential for adequate cardiovascular stabilization and to reduce further morbidity.

Learning points:

  • PPGL frequently produces catecholamines and can manifest with several cardiovascular syndromes, including stress cardiomyopathy and myocardial infarction.
  • Even in the presence of coronary artery disease (CAD), PPGL should be suspected if signs or symptoms attributed to catecholamine excess are present (in this case, high blood pressure, worsening hyperglycaemia and constipation).
  • Establishing the correct diagnosis is important for adequate treatment choice.
  • Inodilators and mechanical support might be preferable options (if available) for cardiovascular stabilization prior to alpha blockade and surgery.
  • Laboratory interference should be suspected irrespective of metanephrine levels, especially in the context of treated Parkinson’s disease.
Open access

Julian Choi, Perin Suthakar and Farbod Farmand

Summary

We describe the case of a young Hispanic female who presented with thyrotoxicosis with seizures and ischemic stroke. She was diagnosed with a rare vasculopathy – moyamoya syndrome. After starting antithyroid therapy, her neurologic symptoms did not improve. Acute neurosurgical intervention had relieved her symptoms in the immediate post-operative period after re-anastomosis surgery. However, 2 post-operative days later, she was found to be in status epilepticus and in hyperthyroid state. She quickly deteriorated clinically and had expired a few days afterward. This is the second case in literature of a fatality in a patient with moyamoya syndrome and Graves’ disease. However, unlike the other case report, our patient had undergone successful revascularization surgery. We believe her underlying non-euthyroid state had potentiated her clinical deterioration. Case studies have shown positive correlation between uncontrolled hyperthyroidism and stroke-like symptoms in moyamoya syndrome. Mostly all patients with these two disease processes become symptomatic in marked hyperthyroid states. Thus, it may be either fluctuations in baseline thyroid function or thyrotoxicosis that potentiate otherwise asymptomatic moyamoya vasculopathy.

Learning points:

  • Awareness of the association between Graves’ disease and moyamoya syndrome in younger patients presenting with stroke-like symptoms.
  • Obtaining euthyroid states before undergoing revascularization surgery may protect the patient from perioperative mortality and morbidity.
  • Although moyamoya disease is usually thought to be genetically associated, there are reports that thyroid antibodies may play a role in its pathogenesis and have an autoimmune link.
  • Fluctuations in baseline thyroid function for patients with known Graves’ disease may be a potentiating factor in exacerbating moyamoya vasculopathy.
Open access

Kun Zhang, Lukas J Lehner, Damaris Praeger, Gert Baumann, Fabian Knebel, Marcus Quinkler and Torsten K Roepke

Summary

Neuroendocrine tumours (NETs) represent a broad spectrum of tumours, of which the serotonin-producing carcinoid is the most common and has been shown to cause right ventricular heart failure. However, an association between heart failure and NETs other than carcinoid has not been established so far. In this case report, we describe a 51-year-old patient with a glucagon-producing NET of the pancreas who developed acute heart failure and even cardiogenic shock despite therapy. Heart failure eventually regressed after initialising i.v. treatment with the somatostatin analogue octreotide. Chromogranin A as a tumour marker was shown to be significantly elevated, and it decreased with clinical improvement of the patient. The effects of long-time stimulation of glucagon on the myocardium have not been studied yet; however, sarcoplasmic reticulum calcium leak can be discussed as a possible mechanism for glucagon-induced heart failure.

Learning points

  • Glucagonoma can be a cause for heart failure.
  • i.v. infusion of octreotide can be successfully used to treat glucagonoma-induced acute heart failure.
  • We suggest that cardiac function should be monitored in all NET patients.